Current safety data for Teriparatide restrict continuous usage to no more than 2 years. As the bone turnover cycle is tightly coupled, the sudden withdrawal of bone formation stimulation will lead to rapid net bone loss due to unbridled bone resorption. Teriparatide should logically be followed on with an anti-resorptive agent, eg Bisphosphonates, Denosumab.
Bisphosphonates are the most widely used anti-osteoporosis drugs. It has prevented far more fractures and saved more lives than all its side-effects put together.
Owing to its propensity to cause oesophagitis especially if taken reclined, one of the concerns is regarding the risk for developing oesophageal and gastric cancers. It is soundly debunked in this most comprehensive meta-analysis to-date.
Osteonecrosis (bone death) of the jaw is a known side-effect of anti-resorptive usage, but extremely rare. It may be due to a combination of causes, like over-suppression of bone turnover compromising bone repair, and suppression of scavenger immune cells impairing defence against mouth bacteria. This article examines how this dreaded complication can be prevented, detected and treated.